Secondary Logo

Journal Logo

ABSTRACTS: ACCEPTED: LIVER—CLINICAL VIGNETTE/CASE REPORT

S2840 Drug-Induced Liver Injury (DILI) Secondary to Kratom Use

Wakil, Ali MD1; Al-Hillan, Alsadiq MD2; Mohamed, Mujtaba MD1; Salomon, Fayssa MD1; Koneru, Gopala MD3

Author Information
The American Journal of Gastroenterology: October 2021 - Volume 116 - Issue - p S1180
doi: 10.14309/01.ajg.0000784892.26740.31
  • Free

Introduction:

Drug-induced liver injury (DILI) is one of the most common causes of acute liver failure in the United States. Multiple different classes of drugs have been associated with DILI. These include prescription, non-prescription, and herbal supplements. We present a case of DILI from Kratom use.

Case Description/Methods:

A-21-years old female presented to the hospital for Jaundice and elevated hepatic function test. The patient reports using Kratom about 1 month before presentation to improve her concentration given her history of Attention deficit hypermobility disorder (ADHD). She used about 4-5 grams of Kratom/day for one month. She obtained it from over the counter. She started having clay stool, dark urine, and jaundice one day before admission. She was noted to have ALT 1520 u/L, AST 707 u/L, total Bilirubin 6.3 mg/dL, Alkaline phosphatase 128 u/L, INR 0.9, Hepatitis panel was negative, her Autoimmune panel was negative. Ultrasound liver with Doppler showed no CBD dilation or stones, no cirrhosis. A review of her home medication showed she uses Lamotrigine and Fluoxetine for the history of depression/Bipolar. Otherwise, she denies any other drug use including no Tylenol use. The patient was admitted and had a liver biopsy that showed evidence of cholestasis liver injury consistent with DILI. She was treated with steroids and her LFTs were trended down. She eventually improved.

Discussion:

Kratom is a herbal supplement that has been known for its opioid-like effects. Mitragynine and 7-hydroxymitragynine are the main Kartom active metabolites. They act primarily on the opioids receptors and induces analgesics effects. There is a high potential for Kartom abuse given addictive effects and its metabolites are not usually detected by routine urine drug screen. There are more than 35 metabolites of Kratom and as of now it is not well understood what exactly causes liver injury. However, there have been few case reports that reported the association between the two. A recent review suggested that Kratom is usually metabolized in the liver. Kratom induced hepatotoxicity via a cholestatic injury or a mixed pattern as reported by the case reports. Our case suggested a mixed pattern as evident but both cholestasis and aminotransferases enzymes elevation.

T1
Table 1.:
Trend of Serum Liver Chemistries From Initial Presentation.

© 2021 by The American College of Gastroenterology